Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 88, NWS Pueblo, CO

June 30, 2001Alamosa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 2001, 4:52 PM MDT for Alamosa County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 30, 2001, 4:52 PM MDT (22:52 UTC)
Expired
Jun 30, 2001, 5:15 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Alamosa County, CO

The radar

The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS55 KPUB 302253
SVRPUB
COC003-302315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 452 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF HOOPER...OR ABOUT 16 MILES
  NORTH OF ALAMOSA...MOVING SOUTHWEST AT 25 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  MOSCA AROUND 455 PM MDT
  ALAMOSA AROUND 505 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE 
BEST PROTECTION. THE STORM WILL ALSO PRODUCE FREQUENT CLOUD TO 
GROUND LIGHTNING

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3744 10567 3773 10560 3773 10603 3743 10602

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:56 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 1:56 PM MDT, 2 hours 56 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
156 PM MDT SAT JUN 30 2001

...CONCERNS ARE MANY THIS DISCUSSION AS NORTHWEST FLOW OVER AREA
WITH LOTS OF SMALL DISTURBANCES AND SUFFICIENT SHEAR OUT EAST AND
CAPE NEXT SEVERAL DAYS...THEN CANADIAN HIGH MOVING IN FOR EXTENDED
TO ENHANCE THE UPSLOPE UNDER NW FLOW...

CURRENTLY...OUTFLOW BOUNDARY FROM CONVECTION IN WY/NE/DAKOTAS EARLY
THIS MORNING WAS MOVING INTO FAR NE CO (AS PER CYS RADAR) EARLY
THIS AFTERNOON. A FEW ECHOES WERE BEING DETECTED COMING OFF THE
CYS RIDGE ASSOCIATED WITH THIS OUTFLOW. IN ADDITION TO THE OUTFLOW...
A LEE TROUGH WAS NOTED OVER THE EASTERN PLAINS EXTENDING FROM
ROUGHLY GREELY TO LA JUNTA. EAST OF THIS BOUNDARY...DWPTS STILL
HOLDING IN IN THE 50S...WHILE W OF IT THE ATMOS MIXED OUT (THE BJC
OB LOOKS BOGUS AT 1 PM).

SHORT TERM AND INTO TONIGHT...ANTICIPATE CONVECTION TO GET GOING
OVER NE CO BY MID AFTERNOON AND DROP SOUTH. A FEW SVR WILL BE
POSSIBLE GIVEN SUFFICIENT CAPE AND MARGINAL SHEAR. BASED ON CURRENT
TRENDS AND TALKING WITH FELLOW FCSTRS IN OFFICE...EXPECT MOST SIGNIF
ACTIVITY TO ARRIVE AFTER 7 PM IN SE CO.

ALL SHORT RANGE MODELS INDICATE A SURGE TO DROP INTO THE AREA
THIS EVENING. THIS SHOWN BEST BY 700 MB TEMP PROGS AND PRECIP
FIELDS...AS TEMPS OVER NE CO DROP OFF QUITE A BIT AND MODELS
FORECASTING PRECIP TO BREAK OUT OVER THE PALMER DIVIDE DURING THE
EVENING HOURS. IN ADDITION...TEMP FCST OFF MOS TOMORROW 5 TO 8
DEGREES COOLER THAN TODAYS EXPECTED HIGHTS. IF CONVECTION GETS GOING
OVER E CO LATER THIS AFTERNOON AND EVENING...THEN WILL (OBVIOUSLY)
HAVE MUCH MORE CONFIDENCE THAT THIS WILL OCCUR. FOR NOW...PLAN ON
BUMPING THE POPS UP A BIT TONIGHT. WILL ALSO MAKE LAST
MINUTE ADJUSTMENTS BASED ON 18Z MESOETA FIELDS.

DISCUSSION...ONE OF THE FIRST THINGS I WAS TAUGHT WHEN I CAME TO NWS
PUEBLO BACK IN '98 WAS TO NEVER...NEVER....NEVER TRUST NORTHWEST
FLOW...AS THIS FLOW MAKES FOR VERY TOUGH FORECASTING. BASED ON
CURRENT MODEL PRGS...THIS IS THE PATTERN WERE GOING TO BE UNDER FOR
THE NEXT WEEK.

MODELS IN FAIRLY GOOD AGREEMENT WITH THE LARGE SCALE. OVERALL...
500 RIDGE OVER STATE IS EXPECTED TO ONLY MOVE SLIGHTLY TO
THE WEST NEXT SEVERAL DAYS. THE MAIN CHANGE TO THE PATTERN IS GOING
TO BE THE DEEP TROUGH DEVELOPING OVER THE EASTERN CONUS. THIS WILL
HAVE IMPLICATIONS ON OUR WEATHER AS A FAIRLY LARGE SURFACE HIGH WILL
MOVE DOWN THE BACKSIDE OF THIS TROUGH...AND THIS NEARLY GUARENTEES
ENHANCED UPSLOPE FLOW OVER THE CWA. THE TOUGH CALL IS HOW MUCH
MOISTURE AND HOW COOL IS IT GOING TO GET...ESPECIALLY IN THE
EXTENDED.

FIRST THINGS FIRST...LAST FEW DAYS MOISTURE HAS HUNG AROUND PLAINS.
REASON FOR THIS IS DUE TO THE WEAK 700 MB FLOW WHICH HAS BEEN
OSCILLATING BACK AND FORTH OVER THE REGION. SINCE WE HAVE NOT BEEN
UNDER ANY ENHANCED WEST FLOW AT THIS LEVEL...THE MOISTURE HAS NOT
BEEN SCOURED OUT. IN ADDITION...WEAK TROUGHIENESS HAS BEEN OVER THE
E PLAINS...WHICH HAS ALLOWED FOR THE OCCASIONAL TSRAS TO GET GOING
OVER THE REGION DURING THE EVENING HOURS. THESE TSRAS ARE LIKELY
GOING TO HELP ENHANCE THE USPLOPE AS OUTFLOW WORKS ITS WAY BACK
TOWARDS THE MTNS.

IN ADDITION TO THESE FEATURES...MODELS CONTINUE TO SHOW WEAK
DISTURBANCE DROPPING SOUTH AROUND THE PERIPHERY OF THE 500 MB RIDGE
JUST TO OUR WEST. THESE FEATURES WILL HELP INITIATE CONVECTION NEXT
SEVERAL DAYS. ADDED TO THIS...THE CANADIAN HIGH WILL EVENTUALLY
BECOME A MORE SIGNIF PLAYER (EXTENDED)...WHICH WILL ENHANCE THE
UPSLOPE EVEN MORE.

NOW FOR THE DETAILS:

FOR TOMORROW...BELIEVE LLVLS WILL BE A BIT MORE MOIST THAN CURRENTLY
BEING FCST...AND WILL HAVE 20-30 POPS ACROSS ALL AREAS FOR SUNDAY
AFTERNOON/NIGHT. WILL ALSO COOL TEMPS 3 TO 6 DEGREES MOST AREAS GIVEN
CONTINUED UPSLOPE FLOW (TEMPS MAY EVEN BE A TAD COOLER IF GOOD SURGE
COMES DOWN TONIGHT).

MONDAY...WILL DROP TEMPS OFF 1 TO 3 DEGREES MORE OFF MAXES AS
UPSLOPE CONTINUES. IN ADDITION...A STRONGER DISTURBANCE WILL IS FCST
TO ROTATE AROUND 500 HIGH. POPS WILL BE IN 30 RANGE MOST AREAS.

TUESDAY...SIMILAR TO MONDAY WITH SAME POPS AND MAYBE JUST A TAD
COOLER TEMPS. SKIES GENERALLY PC.

EXTENDED...WED THE BEST UPSLOPE SHOULD BE IN THE AREA. 700 MB TEMPS
FCST TO BE 10-13 OVER E PLAINS. TEMPS WILL COOL OF A BIT MORE WITH
70S IN THE SPRINGS AND 80S PLAINS. MTNS SHOULD ALSO COOL OF A FEW
DEGREES AS THIS COOLER AIR SHOULD MAKE IT WEST. THURSDAY AVN WANTS
TO MAKE IT CLOUDY AND WEST. THIS POSSIBLE...BUT WOULD LIKE TO SEE
MORE FORCING ALOFT...SO WILL KEEP IT SIMILAR TO WED. IF TEMPS REMAIN
WARM ENOUGH FOR SUFFICIENT CAPE...THEN WE COULD SEE SOME STRONG
STORM-S E PLAINS GIVEN SUFFICIENT SHEAR ALOFT OVER REGION.

500 MB PATTERN REMAINS IN PLACE FOR REMAINDER OF EXTENDED. THIS WILL
KEEP US COOLER THAN CLIMO WITH CHANCE OF SHOWERS AND STORMS.

HODANISH

.PUB...NONE.

In the hours before

Special weather statement, Jun 30, 12:04 PM MDT, 4 hours 48 minutes before
COZ058>081-302000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1204 PM MDT SAT JUN 30 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
FOR A FEW SEVERE THUNDERSTORMS GENERALLY NORTH AND EAST OF A LINE
FROM COLORADO SPRINGS TO LA JUNTA TO SPRINGFIELD...

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF
SOUTHEAST COLORADO THIS AFTERNOON INTO THE EVENING HOURS. AN AREA OF
LOW PRESSURE IN NORTHEAST COLORADO WILL CAUSE THUNDERSTORMS TO
INITIATE OVER THIS REGION BY MID TO LATE AFTERNOON. ONCE THESE STORMS
DEVELOP...THEY WILL MOVE DUE SOUTH TOWARDS SOUTHEAST COLORADO AS THE
STEERING WINDS IN THE ATMOSPHERE ARE FROM THE NORTH. THE ATMOSPHERE
OVER SOUTHEAST COLORADO IS EXPECTED TO BECOME QUITE UNSTABLE THIS
AFTERNOON...AND AS THESE STORMS FROM NORTHEAST COLORADO MOVE INTO
THIS UNSTABLE ATMOSPHERE...THEY ARE EXPECTED TO BECOME SEVERE.

IN ADDITION TO THE RISK OF SEVERE WEATHER...SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN.

THERE IS A POSSIBILITY THAT THE THUNDERSTORM ACTIVITY MAY LAST LATE
INTO THE NIGHT TIME HOURS ACROSS SOUTHEAST COLORADO.

OVER THE REMAINDER OF THE REGION...WIDELY SPACED THUNDERSTORMS ARE
EXPECTED TO DEVELOP. THESE STORMS WILL BE CAPABLE OF PRODUCING
BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO ONE HALF INCH IN DIAMETER...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

TECHNICAL INFORMATION...IF (AND THAT IS A BIG IF) STORMS DO ROTATE
TODAY THEY WILL BE HIGH PRECIPITATION SUPERCELLS....AND TORNADO
THREAT WILL IS EXPECTED TO BE VERY LOW. BEST CHANCE OF
STORMS ROTATING WILL BE OVER FAR SE COLORADO. HOWEVER...THESE STORMS
WILL BE PROFICIENT HAIL (UP TO 2 INCHES) AND HEAVY RAIN PRODUCERS.
DUE TO THE UNIQUE SHEAR PROFILE IN THE ATMOSPHERE OVER THE REGION...
IF A SUPERCELL DOES DEVELOP...IT COULD ACTUALLY MOVE TO THE WEST-
SOUTHWEST...SO DO NOT BE SURPRISED IF YOU OBSERVE THIS MOTION ON
RADAR LATER THIS AFTERNOON AND EVENING.

THE BEST CHANCE FOR SEVERE STORMS IN EL PASO COUNTY WILL BE
OVER THE EASTERN PART OF THE COUNTY.

MODELS INDICATE A !SURGE WILL MOVE INTO THE AREA LATER THIS EVENING
WHICH COULD KEEP THUNDERSTORMS GOING INTO THE LATE NIGHT HOURS OVER
QUITE A FEW AREAS OF SOUTHEAST COLORADO....INCLUDING THE PALMER
DIVIDE/COLORADO SPRINGS REGION.

HODANISH

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.